Alert archive / Montana / Wind Advisories in 2012
Wind Advisory 28, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Dec 19, 2012, 2:41 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Dec 19, 2012, 5:00 PM MST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2012, 2:41 AM MST (09:41 UTC)
- In effect from
- Dec 19, 2012, 5:00 PM MST
- Expired
- Dec 19, 2012, 11:54 PM MST
- In force
- 7 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2163 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
735 WWUS75 KBYZ 190941 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 241 AM MST WED DEC 19 2012 ...EXTENDED PERIOD OF WINDS FOR LIVINGSTON AREA AND BEARTOOTH FOOTHILLS... .HIGH PRESSURE BUILDING INTO THE REGION WILL CAUSE COLD AIR TO BECOME TRAPPED IN YELLOWSTONE PARK WHILE TEMPERATURES WARM OVER THE MONTANA PLAINS. THIS COMBINATION WILL SET UP A GRADIENT WHICH WILL SUPPORT WINDS FLOWING THROUGH FAVORED AREAS NORTH OF THE PARK. THIS PATTERN WILL SET UP THIS EVENING AND BEGIN BREAKING DOWN DURING THE DAY ON FRIDAY. MTZ065-066-200945- /O.NEW.KBYZ.WI.Y.0028.121220T0000Z-121221T1200Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 241 AM MST WED DEC 19 2012 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST FRIDAY. * TIMING...WINDS WILL DEVELOP THIS EVENING AND PERSIST THROUGH THURSDAY UNTIL EARLY FRIDAY. * IMPACTS...CROSSWINDS ALONG INTERSTATE 90 WEST OF SPRINGDALE TO JUST WEST OF LIVINGSTON CAN BE EXPECTED. PRONE AREAS IN THE STILLWATER RIVER VALLEY WILL ALSO FACE STRONG GUSTY WINDS. * WINDS...SOUTHWEST WINDS GUSTING AS HIGH AS 60 MPH SHOULD BE EXPECTED THROUGH THE PERIOD. THERE WILL BE PERIODS WITH HIGHER GUSTS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
3 follow-up statements
570 WWUS75 KBYZ 192229 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 329 PM MST WED DEC 19 2012 ...STRONG WIND GUSTS EXPECTED FOR THE LIVINGSTON AREA AND BEARTOOTH FOOTHILLS... .THE COMBINATION OF HIGH PRESSURE OVER YELLOWSTONE PARK AND LOW PRESSURE IN CENTRAL MONTANA WILL CAUSE STRONG SOUTHWEST WINDS NEAR LIVINGSTON AND ALONG THE BEARTOOTH FOOTHILLS TONIGHT THROUGH THURSDAY NIGHT. MTZ065-066-202230- /O.CON.KBYZ.WI.Y.0028.121220T0000Z-121221T1200Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 329 PM MST WED DEC 19 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY... * TIMING...WINDS WILL STRENGTHEN THIS EVENING AND REMAIN STRONG THROUGH THURSDAY NIGHT. THE HIGHEST WIND GUSTS ARE EXPECTED LATE TONIGHT AND THURSDAY. * IMPACTS...EXPECT DANGEROUS CROSSWINDS ALONG INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE. WIND PRONE AREAS IN THE STILLWATER RIVER VALLEY WILL ALSO EXPERIENCE STRONG WIND GUSTS. * WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS OF 60 TO 70 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
145 WWUS75 KBYZ 200343 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 843 PM MST WED DEC 19 2012 ...STRONG WIND GUSTS WILL CONTINUE FOR THE LIVINGSTON AREA AND BEARTOOTH FOOTHILLS... .THE COMBINATION OF HIGH PRESSURE OVER YELLOWSTONE PARK AND LOW PRESSURE IN CENTRAL MONTANA WILL CAUSE STRONG SOUTHWEST WINDS NEAR LIVINGSTON AND ALONG THE BEARTOOTH FOOTHILLS TONIGHT THROUGH THURSDAY NIGHT. MTZ065-066-210345- /O.CON.KBYZ.WI.Y.0028.000000T0000Z-121221T1200Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 843 PM MST WED DEC 19 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY... * TIMING...STRONG WINDS WILL CONTINUE OVER THE AREA TONIGHT AND WILL REMAIN STRONG THROUGH THURSDAY NIGHT. THE HIGHEST WIND GUSTS ARE EXPECTED TONIGHT AND THURSDAY. * IMPACTS...EXPECT DANGEROUS CROSSWINDS ALONG INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE. WIND PRONE AREAS IN THE STILLWATER RIVER VALLEY WILL ALSO EXPERIENCE STRONG WIND GUSTS. * WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS OF 60 TO 70 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
081 WWUS75 KBYZ 200654 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 1154 PM MST WED DEC 19 2012 ...STRONG WINDS WILL CONTINUE FOR THE LIVINGSTON AREA AND BEARTOOTH FOOTHILLS... .THE COMBINATION OF HIGH PRESSURE OVER YELLOWSTONE PARK AND LOW PRESSURE IN CENTRAL MONTANA WILL CAUSE STRONG SOUTHWEST WINDS NEAR LIVINGSTON AND ALONG THE BEARTOOTH FOOTHILLS TONIGHT THROUGH THURSDAY NIGHT. THE STRONGEST WINDS WILL OCCUR THROUGH MID DAY THURSDAY. MTZ065-066-210700- /O.UPG.KBYZ.WI.Y.0028.000000T0000Z-121221T1200Z/ /O.NEW.KBYZ.HW.W.0017.121220T0654Z-121220T1900Z/ /O.NEW.KBYZ.WI.Y.0029.121220T1900Z-121221T1200Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 1154 PM MST WED DEC 19 2012 ...HIGH WIND WARNING IN EFFECT UNTIL NOON MST THURSDAY... ...WIND ADVISORY IN EFFECT FROM NOON THURSDAY TO 5 AM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL NOON MST THURSDAY. A WIND ADVISORY HAS ALSO BEEN ISSUED. THIS WIND ADVISORY IS IN EFFECT FROM NOON THURSDAY TO 5 AM MST FRIDAY. * TIMING...STRONG WINDS WILL CONTINUE OVER THE AREA TONIGHT AND WILL REMAIN STRONG THROUGH THURSDAY NIGHT. THE STRONGEST WINDS WILL OCCUR THROUGH MID DAY THURSDAY. * IMPACTS...EXPECT DANGEROUS CROSSWINDS ALONG INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE. WIND PRONE AREAS IN THE STILLWATER RIVER VALLEY WILL ALSO EXPERIENCE STRONG WIND GUSTS. * WINDS...SOUTHWEST 40 TO 55 MPH WITH GUSTS UP TO 75 MPH WILL CONTINUE THROUGH MID DAY THURSDAY. SLIGHTLY WEAKER WINDS OF 30 TO 45 MPH WITH GUSTS UP TO 65 MPH ARE EXPECTED FROM MID DAY THURSDAY THROUGH THURSDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE AN ALTERNATE ROUTE UNTIL THE WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Dec 18, 8:45 PM MST, 5 hours 56 minutes earlier.
Area forecast discussion, Dec 18, 8:45 PM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
845 PM MST TUE DEC 18 2012
.SHORT TERM...VALID FOR WED AND THU...
...UPDATE...
NO MAJOR CHANGES TO THE FORECAST PACKAGE WITH THIS UPDATE AS THE
FORECAST REMAINS ON TRACK THIS EVENING. ONLY MINOR CHANGE MADE TO
THE FORECAST WAS TO INCREASE CLOUD COVER FROM PARTLY CLOUDY TO
MOSTLY CLOUDY OVER THE FAR SOUTHEAST CORNER OF THE STATE. IR
AND WV SATELLITE IMAGERY SHOWS THE HIGH CLOUD SHIELD ADVANCING
INTO SOUTHERN MONTANA AHEAD OF A WEATHER SYSTEM MOVING SOUTH OF
OUR FORECAST AREA. CHURCH
...PREVIOUS DISCUSSION...
WE WILL REMAIN UNDER WEAKER FLOW ALOFT
AS MAIN BAROCLINIC ZONE/STORM TRACK WILL HIT THE CENTRAL ROCKIES
INTO THE PLAINS TONIGHT AND WEDNESDAY...IE WELL TO OUR SOUTH. WEAK
SNOW SHOWER ACTIVITY HAS DISSIPATED ACROSS OUR EAST FOR NOW...BUT
COULD SEE ANOTHER PERIOD OF OF LIGHT PCPN OR FLURRIES LATER
TONIGHT INTO TOMORROW PER WEAK TROWAL/NW FLOW INTO OUR FAR
NORTHEAST. OTHERWISE THE REGION WILL REMAIN DRY. UPPER RIDGING
FROM THE WEST...IN ADVANCE OF DEEPENING PACIFIC TROF... WILL KEEP
US DRY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.
GUSTY WEST WINDS WITH 30-45 MPH GUSTS OBSERVED ACROSS THE REGION
THIS AFTERNOON. THESE WINDS WILL DECREASE WITH SUNSET AND AS LOW
CURRENTLY OVER NORTHWEST ND CONTINUES TO MOVE EAST. AFTER LESS
WIND ON WEDNESDAY...NEXT PERIOD OF ENHANCED GAP FLOW WILL BEGIN
WEDNESDAY NIGHT PER DEEPENING LEE SIDE TROF AND INCREASING
STABILITY. THIS NEXT EVENT LOOKS TO BE MORE OF A PURE GAP THAN THE
HYBRID WE JUST EXPERIENCED. THUS...LVM/NYE WILL BE FAVORED FOR SSW
WINDS RATHER THAN THE BIG TIMBER AND HARLOWTON AREAS. STABILITY
OVER THE BEARTOOTH CREST COULD BRING SOME MODEST GUSTS INTO THE
RED LODGE FOOTHILLS DURING THIS TIME PERIOD AS WELL.
REGARDING TEMPS...COLDER NIGHT IN STORE FOR TONIGHT AND A BELOW
NORMAL DAY TOMORROW AS COLDER AIRMASS SETTLES IN...AND IS IN FACT
REINFORCED IN OUR EAST WITH WEAK ENERGY TOMORROW. WARM UP BEGINS
THURSDAY PER AFOREMENTIONED RIDGING AND DOWNSLOPE WINDS. SHOULD
SEE HIGHS BACK INTO THE 30S OR NEAR 40 ON THURSDAY...WITH A MILDER
THURSDAY NIGHT ESPECIALLY ALONG THE WESTERN FOOTHILLS.
JKL
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
EXTENDED MODELS IN GOOD AGREEMENT FOR THE WEEKEND BUT DIFFER FOR
CHRISTMAS EVE INTO CHRISTMAS DAY. CONFIDENCE REMAINS FAIRLY HIGH
FOR MUCH COLDER TEMPERATURES ALONG WITH SOME SNOW ARRIVING LATE
SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER...FORECASTER
CONFIDENCE ON BEST LOCATIONS FOR SNOW AND SNOW AMOUNTS REMAINS
LOW.
SOUTHWEST FLOW ALOFT WILL BE OVER THE FORECAST AREA FRIDAY AND
SATURDAY BRINGING A CHANCE FOR SNOW SHOWERS MAINLY FROM BILLINGS
WESTWARD. THE FIRST OF TWO COLD FRONTS DROPS SOUTH INTO THE AREA
FRIDAY NIGHT INTO SATURDAY MORNING AS AN UPPER WAVE MOVES OVER THE
AREA. ZONAL FLOW RETURNS FOR SUNDAY BEFORE A STRONG ARCTIC FRONT
MOVES THROUGH LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT. THIS WILL
SET UP A GOOD BAROCLINIC ZONE ACROSS A LARGE PORTION OF OUR
FORECAST AREA MONDAY AND TUESDAY. AT THE SAME TIME...A SURFACE LOW
WILL MOVE ACROSS WYOMING MONDAY AND MONDAY NIGHT RESULTING IN THE
LIKELIHOOD OF SNOW ACROSS OUR ENTIRE FORECAST AREA. TEMPERATURES
WILL BE VERY COLD MONDAY AND TUESDAY WITH HIGHS IN THE TEENS
MONDAY AND MOST LIKELY SINGLE DIGITS TO AROUND ZERO FOR CHRISTMAS
DAY. HOOLEY
&&
.AVIATION...
THE SKY WILL BE CLEAR TO PARTLY CLOUDY OVERNIGHT WITH VFR
CONDITIONS PREVAILING. HOWEVER...AN ISOLATED SNOW SHOWER AND MVFR
CONDITION WILL BE POSSIBLE FROM KMLS TO KBHK. ELSEWHERE...GUSTY
WEST TO SOUTHWEST WINDS WILL DECREASE BUT ARE EXPECTED TO INCREASE
TO TO 15 TO 25 KTS BY MID MORNING IN THE KLVM AREA AND EASTERN
FOOTHILLS OF THE BEARTOOTH/ABSAROKA MOUNTAINS. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 014/027 014/037 027/038 019/035 017/030 014/018 007/014
00/B 00/N 01/B 12/S 22/S 33/S 21/B
LVM 008/022 017/036 025/037 020/034 018/031 016/022 011/018
00/N 00/N 01/N 12/S 22/S 33/S 21/E
HDN 008/027 007/035 022/038 018/035 015/031 013/020 006/016
00/B 00/B 01/B 11/B 22/S 33/S 32/S
MLS 012/026 006/034 017/036 013/029 011/025 012/017 002/013
11/B 00/B 01/B 12/S 21/B 22/S 22/S
4BQ 010/025 005/035 017/039 015/034 015/032 013/022 006/018
00/B 00/U 00/U 00/B 01/B 23/S 32/S
BHK 012/022 000/031 013/035 011/026 009/022 008/016 001/012
12/J 00/B 00/B 00/B 11/B 13/S 32/S
SHR 009/026 007/036 021/040 019/038 017/035 016/023 008/019
00/B 00/B 00/B 00/B 11/B 34/S 32/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 18, 8:52 PM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 852 PM MST TUE DEC 18 2012 MTZ028>042-056>058-063>068-WYZ098-099-200400- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 852 PM MST TUE DEC 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG SOUTHWEST WINDS AND DANGEROUS CROSSWINDS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AND THURSDAY AROUND LIVINGSTON AND NYE. THE POTENTIAL EXISTS FOR COLDER TEMPERATURES AND ACCUMULATING SNOWFALL THIS WEEKEND INTO EARLY NEXT WEEK. CURRENT INDICATIONS ARE THAT A CANADIAN COLD FRONT WILL DROP INTO THE AREA BY SATURDAY...WITH A MORE SIGNIFICANT SURGE OF COLD AIR POSSIBLE BY MONDAY. THE POTENTIAL FOR SNOWFALL WILL INCREASE SUNDAY AND CONTINUE INTO CHRISTMAS DAY. THOUGH THERE IS STILL A GREAT DEAL OF UNCERTAINTY IN HOW EXACTLY THE WEATHER PATTERN WILL EVOLVE... THOSE WITH HOLIDAY TRAVEL PLANS SHOULD MONITOR THE FORECAST CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.